Trofinetide-Induced Enterocolitis Syndrome in a Child with Rett Syndrome.
Stephen G Jones, John Alberty, Matthew Bell
✦ AI-curated · Sources linked
Case in brief
A young girl with genetically confirmed Rett syndrome developed emesis, pallor, and lethargy after two months of trofinetide treatment. Symptoms recurred when the medication was restarted after a one-week hold, and again within hours of rechallenge after three months off treatment. This reproducible pattern was consistent with food protein-induced enterocolitis syndrome (FPIES), or drug-induced enterocolitis syndrome (DIES), triggered by trofinetide. The medication was not continued after the final rechallenge.
What made this case unusual
The case describes a suspected immune-mediated enterocolitis reaction to trofinetide, distinct from the gastrointestinal side effects—primarily diarrhea—commonly associated with the drug.
Diagnostic / clinical pearl
Recurrent emesis, pallor, and lethargy after trofinetide re-exposure may indicate FPIES/DIES rather than dose-dependent osmotic diarrhea.
Why it matters
Recognizing this distinction may help clinicians identify a potentially immune-mediated adverse reaction when initiating trofinetide in children with complex neurodevelopmental disorders.